Virginia, 2019

Flash Flooding in Virginia, April 19, 2019

April 19, 2019 · NWS RNK · 2 events in 2 counties and zones

5 inches in the heaviest bands over several hours on the afternoon of the 19th. Some flash flooding was reported in Pulaski and Galax.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An area of heavy rainfall with embedded thunderstorms developed across the mountains of southwest Virginia dropping 2 to 3.5 inches in the heaviest bands over several hours on the afternoon of the 19th. Some flash flooding was reported in Pulaski and Galax. In Pulaski the COOP site (PSKV2) had a 24-hour total of 3.28 inches (ending at 700 AM on April 20th), most of which fell during a 6- to 10-hour period from late morning to early evening of the 19th. For this site was the highest on record for any April day with nearly complete precipitation records dating back to 1940 and 6th highest for any day. The old April record was 2.99 inches on April 26, 1978. For a 24-hour duration, the 3.28 inches falls in the 10-year (0.10 annual chance of occurrence) 90-percent confidence interval (3.25-3.75 inches), but it was a much more unusual event for the shorter duration in which the rain actually occurred, approximately 9 hours according to a nearby automated rain gage. The COOP site at Galax, VA (GAXV2) had a 24-hour total of 2.47 inches ending at 700 AM on the 20th which was the 5th highest April 1-day rainfall on record at this site. A CoCoRaHS gage north of Galax (VA-CR-3) measured 3.30 inches for the same period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 19, 1:38 PM EST, 25 minutes earlier.

Area forecast discussion, Apr 19, 1:38 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
238 PM EDT Fri Apr 19 2019

.SYNOPSIS...
A strong cold front will bring showers and thunderstorms through
tonight. Upslope showers could linger west of the Blue Ridge for
Saturday and early Sunday. High pressure will arrive by early
next week to provide drier conditions.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 230 PM EDT Friday...

A special 15Z sounding was conducted to gauge the severe weather
threat, and the shear numbers have significantly increased since
the previous 12Z sounding. The 0-1 km wind shear in this
special RNK sounding reaches 55 kt, while the 0-6 km wind shear
is up to 74 kt. This shear environment is extremely favorable
for supercells capable of damaging winds, hail, and tornadoes.
The sounding also reveals surface CAPE of about 700 J/kg, so
there is still enough instability for these storms to fire
despite the prevalent cloud cover overhead. Reports of
significant structural damage have already been relayed to us
south of Rocky Mount, Virginia. A tornado watch remains in
effect for most of southwest VA and northwest NC until 5 PM EDT.
Needless to say, everyone should remain alert through this
evening as these showers and thunderstorms track northeastward.

In addition, these thunderstorms will produce heavy rain that
could lead to hydrological issues. While they are moving at
speeds up to 50 kt, it will be repeated rounds of rain from
prefrontal convection and the eventual line along the cold front
along with the potential for training that may lead to
localized flash flooding and urban/small stream flooding.
Precipitable water values have climbed to 1.25 inches, but there
is considerable moisture advection still ongoing from the Gulf
of Mexico courtesy of deep southerly flow aloft. The hydro
threat could linger further into tonight after the severe
threats taper beyond sunset. It is too early to tell whether any
river flooding threats will materialize, but this facet will be
closely monitored.

The culprit responsible for the previously mentioned multitude
of weather hazards is a strong cold front approaching the Mid
Atlantic. A closed upper level low in association with this
cold front is in the process of tilting negatively. After the
frontal passage projected to be around midnight tonight, notably
cooler air should arrive. Plentiful low clouds should shut down
the low-level instability, but lingering showers may continue
throughout the day along and west of the Blue Ridge. High
temperatures by Saturday afternoon may not escape the 40s in the
higher elevations.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 230 PM EDT Friday...

By Saturday night, the closed upper level low will slowly track
overhead. With 850 mb temperatures falling below freezing
overnight, lingering rain showers in the highest elevations
west of the Blue Ridge could change over to light snow showers.
Any precipitation should dissipate by Sunday as the upper level
low heads toward the northeast. Low clouds could linger along
and west of the Blue Ridge until later in the afternoon, but
confidence is higher that drier conditions should ensue by
Sunday night. High pressure will build over the Mid Atlantic to
provide sunshine for Monday. The upper level pattern will be
changing as well due to ridging aloft, so expect milder air to
arrive for Monday and Monday night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 230 PM EDT Thursday...

Another cold front should cross over the Ohio River Valley by
Tuesday, while its associated upper level trough swings through
the New England states. The return flow of moisture along with
diurnal heating could spark a slight chance of showers and
thunderstorms in the mountains by the afternoon. It is worth
noting that the ECMWF model is a little slower and drier for
Tuesday, while the GFS indicates this slight chance. Wednesday
appears to be more favorable for showers and thunderstorms as
the cold front moves closer.

The model solutions diverge notably by Thursday as the ECMWF
becomes more progressive as it pushes the cold front offshore to
bring high pressure by Friday, but the GFS stalls the frontal
boundary to the north of the CWA during both days. Given that
both models produce MOS high temperatures in the 60s and 70s for
Thursday and Friday and the potential proximity of this boundary,
there appears to be enough instability to advertise a general
threat for afternoon showers and thunderstorms throughout this
timeframe. Later model runs will hopefully paint more details to
add confidence for this portion of the forecast.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
As of 230 PM EDT Friday...

The threat for numerous showers and thunderstorms this
afternoon into early tonight has necessitated putting thunder in
all TAF sites. Some of these storms could become severe and
pose a significant threat to aviation with strong winds aloft,
especially along and east of the Blue Ridge. MVFR/IFR conditions,
heavy rain, and significant turbulence will likely accompany
these storms as well.

The convective threat should wane after 04Z as a strong cold
front passes east of KLYH and KDAN. However, lingering showers
and low clouds point to a high confidence of MVFR ceilings. It
is possible that some ceilings may dip lower toward IFR, but a
decent surface south wind overnight may prevent it from actually
occurring. Conditions should slowly improve on Saturday
morning, but it will be questionable if any of the TAF sites can
leave the MVFR category.

EXTENDED AVIATION DISCUSSION...

A closed upper level low should move overhead during Saturday
night, which will keep MVFR ceilings and lingering showers along
and west of the Blue Ridge into Sunday morning. VFR conditions
appear likely to return by Sunday evening. High pressure should
bring good flying weather for Monday and most of Tuesday.
However, the chance of afternoon showers and thunderstorms will
increase by Wednesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...PW
LONG TERM...PW
AVIATION...PW
Hazardous weather outlook, Apr 19, 9:37 AM EST, 4 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
1037 AM EDT Fri Apr 19 2019

NCZ001>006-018>020-VAZ010>020-022>024-032>035-043>047-058-059-201445-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
1037 AM EDT Fri Apr 19 2019

...TORNADO WATCH 88 IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

VAZ007-009-WVZ042>044-507-508-201445-
Tazewell-Smyth-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
1037 AM EDT Fri Apr 19 2019

This Hazardous Weather Outlook is for southwest Virginia and
southeast West Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms that could produce
large hail, damaging winds, and possibly a tornado. In addition,
heavy rain could lead to isolated flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

PW

In the hours before

Local storm report, Apr 19, 1:06 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
206 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             2 W BOTTOM              36.49N 80.81W
04/19/2019  E0.75 INCH       SURRY              NC   PUBLIC

&&

VFJ
Local storm report, Apr 19, 1:12 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
212 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0211 PM     TSTM WND DMG     3 W BOTTOM              36.49N 80.82W
04/19/2019                   SURRY              NC   911 CALL CENTER

            TREE DOWN ACROSS LADONIA CHURCH ROAD.

&&

VFJ
Local storm report, Apr 19, 1:33 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     TSTM WND DMG     LOW GAP                 36.53N 80.86W
04/19/2019                   SURRY              NC   911 CALL CENTER

            MULTIPLE TREES DOWN IN THE LOW GAP
            COMMUNITY.

&&
Special weather statement, Apr 19, 1:47 PM EST, 16 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
247 PM EDT Fri Apr 19 2019

VAZ019-020-191930-
Bath-Alleghany-
247 PM EDT Fri Apr 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BATH AND ALLEGHANY
COUNTIES...

Until 330 PM EDT.

At 246 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lake Moomaw to Selma. Movement was
northeast at 60 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Clifton Forge...
Warm Springs...
Hot Springs...
Lake Moomaw...
and Douthat State Park.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 PM EDT for southwestern
and west central Virginia.

LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
      3817 7947 3777 7990 3799 8000 3804 7997
      3808 7995 3810 7993 3813 7995 3815 7992
      3818 7992 3827 7980
TIME...MOT...LOC 1846Z 218DEG 51KT 3807 7999 3782 7986

DS
Special weather statement, Apr 19, 1:52 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
252 PM EDT Fri Apr 19 2019

VAZ018>020-023-WVZ507-191915-
Bath-Botetourt-Craig-Alleghany-Eastern Greenbrier-
252 PM EDT Fri Apr 19 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BATH, BOTETOURT,
CRAIG, ALLEGHANY, AND EASTERN GREENBRIER COUNTIES...

Until 315 PM EDT.

At 251 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Earlehurst to near Jordan Mines to
near New Castle. Movement was northeast at 60 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
Alleghany...
Covington...
New Castle...
Jordan Mines...
and Oriskany.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 500 PM EDT for south central,
southwestern and west central Virginia.

LAT...LON 3798 7984 3777 7986 3740 8014 3755 8014
      3761 8024 3763 8022 3766 8028 3769 8029
      3769 8032 3806 8003
TIME...MOT...LOC 1851Z 207DEG 51KT 3770 8026 3762 8010 3747 8011

DS
Local storm report, Apr 19, 1:57 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0204 PM     TSTM WND DMG     4 N BOTTOM              36.55N 80.78W
04/19/2019                   SURRY              NC   EMERGENCY MNGR

            BARN DESTROYED AND MULTIPLE TREES DOWN.
            POSSIBLE TORNADO DAMAGE.

&&

The radar

The Roanoke radar (KFCX), 70 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Galax (C)

When
April 19, 2:03 PM EST to 4:03 PM EST
Where
Galax (C) County, 1.04 mi S of Galax to 1.2 mi S of Galax
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.655, -80.918

Railroad Avenue and Fair Street in Galax were closed with water flowing across the roadway.

Flash Flood, Pulaski

When
April 19, 2:31 PM EST to 8:31 PM EST
Where
Pulaski County, 0.6 mi SSE of Pulaski to 0.6 mi WSW of Dora
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.042, -80.797

Emergency management reported 10 to 15 roads closed in and around the town of Pulaski and some flooding affecting businesses in the town. Some of the flooding was urban-type and some directly from Peak Creek. The IFLOWS gage along Peak Creek (PCRV2) rose rapidly and crested in about a 5-hour period at 8.30 feet, slightly above the Minor flood stage of 8 feet. Photos showed Peak Creek flooding several roads in the area including portions of Dora Highway and Crescent Street.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 821314, 821319.